Hail, Paulding
- When
- May 7, 5:49 PM EST to 5:50 PM EST
- Where
- Paulding County, 1.25 mi ENE of Arthur
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.210, -84.330
After a cold and rainy start to the day, low pressure tracked towards the area, reaching Defiance, Ohio early Friday evening. Strong shear and moderate instability was in place across the area, allowing for two supercells to develop across far eastern Indiana and track northeast into Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
After a cold and rainy start to the day, low pressure tracked towards the area, reaching Defiance, Ohio early Friday evening. Strong shear and moderate instability was in place across the area, allowing for two supercells to develop across far eastern Indiana and track northeast into Ohio. Wind damage was reported in several counties in northwestern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 7, 2:39 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EDT FRI MAY 7 2010
.NEAR TERM/MESOANALYSIS
WARM FRONTAL BOUNDARY LOCATED MIDWAY THROUGH THE CWA AND PARTIALLY
VISIBLE ON 88D THROUGH WHITLEY AND ALLEN COUNTIES WHILE SFC LOW
PRESSURE JUST MOVING ACROSS IL-IN STATE LINE NEAR WHITE COUNTY.
CONVECTION HAS BEGUN ACROSS WESTERN AREAS AS WEAK MID LEVEL
COOLING MOVES IN HOWEVER STRONGER STORMS ARE STILL
EXPECTED TO FIRE NEAR THE WARM FRONTAL BOUNDARY IN THE NEXT COUPLE
OF HOURS AS EML CAP ERODES AND STRONG MID LEVEL JET NOSES EAST.
MOISTURE RETURN HAS BEEN SUFFICIENT ALONG AND SOUTH OF THE BOUNDARY AND
WITH ENVIRONMENT STILL HOLDING 40-50 KNOTS OF STRONGLY SHEARED
MEAN FLOW INITIAL DEVELOPMENT SHOULD SUPPORT DISCRETE SUPERCELLS
BEFORE EVENTUALLY EVOLVING INTO AN MCS. GREATEST POTENTIAL FOR
TORNADOES WILL BE WITHIN STORMS THAT INTERACT WITH THE FRONTAL
ZONE WHICH CONTINUES TO DRIFT SLOWLY NORTH. NEW WW ISSUED BY SPC
COVERS THE PRIMARY WINDOW FOR SEVERE WEATHER THROUGH 03Z.
&&
.SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/...
BY THIS EVENING STRONG AND/OR SEVERE STORMS SHOULD STILL BE ONGOING
OVER THE EASTERN PORTION OF THE CWA. AS SFC LOW CONTINUES TO MOVE
ENE AND BL BECOMES MORE STABLE AFTER SUNSET A WEAKENING TREND WILL
BEGIN FOR ANY CONVECTION THAT REMAINS AHEAD OF THE ADVANCING COLD
FRONT...WHICH FINALLY CLEARS THE AREA BY 06Z BRINGING AN END TO ANY
LINGERING CONVECTION.
IN THE SYSTEMS WAKE MUCH COLDER AIR STREAMS INTO THE CWA CARRIED BY
BRISK 40 KNOT WINDS AT H925 RESULTING IN TEMPS ALOFT FALLING TO -4C
AT H85 BY MIDDAY SATURDAY. THE RESULT WILL BE A RAW DAY FOR EARLY
MAY WITH HIGHS STRUGGLING TO ESCAPE THE 40S NORTH...AND INTO THE LOW
50S SOUTH...FURTHER EXACERBATED BY W-NW WINDS OF 20-25 MPH GUSTING
INTO THE 30S. WITH BROAD CYCLONIC FLOW ALOFT AROUND MID/UPPER LEVEL
WAVE TRANSITING THE EASTERN GREAT LAKES...AND LLEVEL WINDS OFF THE
LAKE WITH MID LAKE DELTA T/S NEAR 10C AND NEARSHORE
15-17C...CLOUDINESS IS CERTAIN ALONG WITH CHANCE OF SHOWERS
DOWNSTREAM WHERE ANY BREAKS IN LOW STRATUS ALLOW CONVECTIVE BURSTS
AND THUS ADDED LOW POPS DOWNWIND FOR SATURDAY AFTERNOON.
SATURDAY NIGHT APPEARS QUITE COLD AS SFC RIDGING CENTERED OVER MO
TAKES HOLD. GUIDANCE TEMPS ARE IN THE LOW 30S WHICH APPEARS
REASONABLE GIVEN EXPECTED DEWPTS NEAR 30 AND EXPECTED DECOUPLING
FROM LIGHT GRADIENT FLOW ALOFT. STAYED NEAR A MET/PERSISTENCE BLEND
WHICH MAKES A FROST ADVISORY LOOK LIKELY BUT WILL DEFER TO NIGHT
SHIFT WITH ONGOING WEATHER CONCERNS THIS AFTERNOON.
&&
.LONG TERM...
SFC RIDGING WILL BE SLOW TO EXIT THE AREA STARTING THE PD ON SUN.
HWVR INSOLATION WILL AIDE IN MODERATING UNSEASONABLY COLD AIRMASS.
DECOUPLING ALG W/CLR SKIES AND LIGHT WINDS WITHIN RIDGE AXIS WILL
AGAIN FVR FROST DVLPMNT LATE SUN NIGHT AND HAVE ADDED GRID MENTION
ACRS THE N HALF.
OTHERWISE SFC RIDGE WILL CONT EWD MON IN RESPONSE TO RENEWED WRN
TROUGHING AND SUBSEQUENT DOWNSTREAM MID LVL RIDGING. BLDG THERMAL
RIDGE AND DEEPENING SWRLY FLW WILL YIELD TEMPS AOA NORMAL BEGINNING
TUE AND LASTING THROUGH THE END OF NXT WEEK IN LINE W/FVRD ECMWF
PROGS. PRIMARY UNCERTAINTY LIES W/PLACEMENT OF ACTIVE W-E FNTL BNDRY
DOWNSTREAM OF WRN TROUGH AND EPISODIC SW/S EJECTING EWD OUT OF MEAN
TROUGH. CERTAINLY CONVN WILL AUGMENT POSITION/INTENSITY OF SFC BNDRY
BUT DO NOT SEE ANY COMPELLING REASON TO DETRACT FM CURRENT MENTION
OF EXTENDED PD OF POPS W/MOST SIG MODEL CONSENSUS AT THIS POINT MON
NIGHT TUE AND AGAIN WED NIGHT/THU AND HAVE ADDED ADDNL POP DETAIL LT
MON NIGHT AS A START. REMAINDER GOOD AS IS FOR NOW UNTIL A BTR MODEL
CONSENSUS DVLPS.
&&
.AVIATION...
SFC LOW PRESSURE LOCATED IN CENTRAL ILLINOIS WILL CONTINUE TO
PROGRESS NE TO NEAR KSBN BY 21Z. WARM FRONT HAS PUSHED NORTH TO
NEAR KFWA AND WILL BRING WINDS AROUND TO SW SOON AFTER PASSAGE IN
THE 18Z-19Z WINDOW...WINDS BECOMING GUSTY TO 25 KNOTS. STORMS
EXPECTED TO DEVELOP IN DESTABILIZING ENVIRONMENT ALONG AND SOUTH
OF THE WARM FRONT...AND NEAR THE SFC LOW TRACK...BRINGING A WINDOW
FOR POSSIBLE TSRA TO BOTH TERMINALS THIS AFTERNOON. COLD FRONT PASSES LATE
VEERING WINDS TO WEST-NORTHWEST 15-20MPG GUSTING 25MPH THROUGH END
OF TAF PD. SKIES TO BECOME BKN-OVC WITH GRADUALLY LOWERING CIG AT
KSBN AS CLOUD DECK ENTERING INDIANA CONTINUES OVERHEAD...AND CIGS
WILL LOWER TO MVFR BY MORNING AS COLD AIR ADVECTION BENEATH
CYCLONIC FLOW AROUND MID LEVEL WAVE CONTINUES INTO MIDDAY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING FROM 10 PM THIS EVENING TO MIDNIGHT EDT SATURDAY
NIGHT FOR LMZ043-046.
&&
NEAR TERM/MESO...LUD
SHORT TERM...LUD
LONG TERM...T
AVIATION...LUDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 419 PM EDT FRI MAY 7 2010 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-082030- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 419 PM EDT FRI MAY 7 2010 /319 PM CDT FRI MAY 7 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11PM EDT/10PM CDT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD FROST IS LIKELY OVER MUCH OF THE AREA LATE SATURDAY NIGHT AND AGAIN LATE SUNDAY NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE THROUGH THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-MIZ077-082030- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 419 PM EDT FRI MAY 7 2010 /319 PM CDT FRI MAY 7 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE THROUGH LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD FROST IS LIKELY OVER MUCH OF THE AREA LATE SATURDAY NIGHT AND AGAIN LATE SUNDAY NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE THROUGH THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-082030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 419 PM EDT FRI MAY 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TODAY. SEVERE STORMS ARE ANTICIPATED TO DEVELOP THIS AFTERNOON WITH LARGE HAIL THE GREATEST RISK. WIND GUSTS TO 45 KNOTS ARE ALSO POSSIBLE WITH LOCALLY HIGHER WAVES IN AND NEAR STRONG STORMS. SMALL CRAFT ADVISORY CONDITIONS WILL OCCUR THIS EVENING IN WAKE OF THE STORM SYSTEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH SATURDAY EVENING. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BECOME SEVERE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
625 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL WOODBURN 41.13N 84.85W
05/07/2010 M0.25 INCH ALLEN IN AMATEUR RADIO
HAIL LASTED 4 MINUTES.
&&
EVENT NUMBER IWX1000490
MCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 NW CECIL 41.24N 84.63W
05/07/2010 E0.70 INCH PAULDING OH LAW ENFORCEMENT
DIME SIZED HAIL.
&&
EVENT NUMBER IWX1000491
ARNOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 6 ENE JONESVILLE 42.02N 84.55W
05/07/2010 M0.25 INCH HILLSDALE MI TRAINED SPOTTER
&&
EVENT NUMBER IWX1000492
MCSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
636 PM EDT FRI MAY 7 2010
INZ006>008-MIZ080-081-072300-
BRANCH MI-HILLSDALE MI-LAGRANGE IN-NOBLE IN-STEUBEN IN-
636 PM EDT FRI MAY 7 2010
AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAGRANGE...MOVING EAST AT 60 MPH.
UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ANGOLA...
FREMONT...
MONGO...BRUSHY PRAIRIE AND BRIGHTON...
LAKE GAUGE...FLINT AND ORLAND...
NEVADA MILLS...LAKE JAMES AND CROOKED LAKE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.
LAT...LON 4192 8477 4171 8466 4170 8471 4170 8479
4168 8480 4150 8548 4167 8557
TIME...MOT...LOC 2236Z 249DEG 54KT 4162 8540PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 3 S ANTWERP 41.14N 84.74W
05/07/2010 PAULDING OH TRAINED SPOTTER
TREE SNAPPED IN HALF POWER OUT ROOF SHINGLES BLOW OFF
&&
EVENT NUMBER IWX1000493
LUDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
649 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG DEFIANCE 41.28N 84.36W
05/07/2010 DEFIANCE OH EMERGENCY MNGR
SEVERAL TREES DOWNED.
&&
EVENT NUMBER IWX1000494
MCSThe Northern Indiana radar (KIWX), 116 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
3 hail. Local standard time, as filed.
Trained spotters reported tennis ball size hail, as well as estimated wind gusts up to 75 mph.
Amateur radio operators reported nickle size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219638, 219639, 219640.